How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Your Own Question
Dr. Michael
Dr. Michael, Psychologist
Category: Mental Health
Satisfied Customers: 2177
Experience:  Licensed Ph.D. Clinical Health Psychology with 30 years of experience in private practive and as a clinical psychology university professor.
28397935
Type Your Mental Health Question Here...
Dr. Michael is online now
A new question is answered every 9 seconds

I tried tapering myself off klonopin (.5 mg) in the last two

This answer was rated:

I tried tapering myself off klonopin (.5 mg) in the last two weeks and ended up with horrible withdrawal symptoms: sweating, headache, anxiety, slow heart rate, and just a general ill feeling. I've only had a total of .5 mg of klonopin in the last two days. Prior to that I had not taken klonopin for 3 days. My pcp now wants me to switch to .5 mg Xanax tonight. Is this safe? I tapered off the klonopin because it made me feel like I had a flat affect...I only took it for 6 wks with the max dose being .5 mg twice a day.
Hello. I believe I can be of help to you with this issue.

One of the 'dirty little secrets' of benzodiazepines is the difficult withdrawal symptoms one experiences if they have been on them a relatively long time---even when one is taking quite a small dose. It can truly take many weeks and even months to feel 'well' again because of residual withdrawal/adjustments a person goes through. So this is not an easy thing you are going through---a common experience unfortunately. But to answer your question---yes, Xanax and klonopin are quite similar and one can substitute one for the other and may only experience slight changes in their profile of side effects, if any. So it is "safe', in that sense.

Now, I can only give you academic information in answer to your question, not 'prescription' advice. But another tapering schedule would have switched you to valium from klonopin to make sure your blood levels are quite stable, and then taper you down from that. But you've tapered the klonopin quite well and probably, might have further tapered even the .5 dose in small increments, day by day. for 2-3 more weeks. Also, academically speaking, it is unclear what the tapering strategy is from the point of the switch i.e., did your doctor tell you what the plan was going forward after you make this switch? I ask because as I said before, when trying to help patients taper, it is usually a good idea to make sure their blood levels are as stable and consistent as possible, and this typically means using a similar drug to the one they originally became addicted to, with a longer 'half-life', meaning it stays in your system longer, more consistently. Then, you taper the longer half-life drug. But in this case, it is a little unclear why your doc chose to put you on a shorter half-life drug such as Xanax. That is, when people are on Xanax long term, it is common to put them on klonopin and taper from that because klonopin has the longer half-life. But all in all, what you are doing is from an academic perspective, quite safe; I would try to find out what the 'plan' is from this point forward. You are going to be taking somewhat higher absolute mg dosages of xanax, relative to klonopin, to have an 'equivalent' dosage of it; so probably, the assumption is that it will be easier to further taper from say 1 or 2 mg of Xanax (roughly equivalent to .5 mg klonopin), than to further taper the klonopin per se. Again, academically, this makes sense, however, it isn't that hard to accurately and finely reduce .5 mg of a medication. If it is in solid pill form for instance, one can crush it to a fine powder and them mix it with sugar or corn starch absolutely thoroughly, and then cut the MIXTURE in half, or fourths, etc. also, if one is taking capsules, they can buy empty capsules from their pharmacist and divide a full capsule quite evenly among say, 4-8 of the empty one, partially filling each an equal amount. I suspect you know about the very cheap pill cutters you can buy (a couple of bucks) to slice solid pills as well.

I will pause here and solicit your feedback and reaction to what I've said here.
Customer: replied 5 years ago.
I decided to go off the klonopin myself due the flat affect I experienced...I should have consulted my pcp beforehand bit didn't think I would have trouble as I had only taken the klonopin for about six weeks at my highest dose being .5 mg twice a day. When I tapered I went down by half but did it to quickly I believe. Today the withdrawal symptoms were awful. I was put on the klonopin due to an anxious episode I have been in along with the lexapro .

My doc said he would like me on the Xanax for app. 6 weeks and then would taper me off.

My biggest question is will the xanax get rid of the withdrawal symptoms I am experiencing right now?
Yes, it will get rid of your withdrawal symptoms. Also you are quite correct---you tapered yourself far too quickly. This tapering regimen can take somewhat longer than the time you were on it i.e., probably 8-10 weeks, actually, if you are sensitive to the drug and have strong withdrawal symptoms. So as they say, 'would-have, should-have, could-have' doesn't help right now of course, but a much slower tapering schedule would have probably prevented the withdrawal symptoms, or made them mildly distressing, but tolerable. I don't want to second-guess your doctor but placing you on Xanax for 6 weeks before tapering is a curious strategy---from an academic perspective. You might want to at least ask, "Why, if the withdrawal symptoms go away once I start Xanax, can't I simply start tapering over the next six weeks, rather than wait six weeks and THEN start tapering, particularly if I can tolerate it o.k.?" He/she might have an interesting answer I can't fathom.....

I hope this information is helpful to you. Please let me know if I have overlooked any aspect of your original question. Please click on the green Accept button at the bottom of the screen. Thanks.
Dr. Michael and other Mental Health Specialists are ready to help you